Jump to content
Aida

Combo - carboplatin + pemetrexed + Alimta/pembrolizumab - when does nausea peak?

Recommended Posts

Hi All,

my father (age 71, stage IV NSCLC) had his first cycle of chemo+immunotherapy (Carboplatin+pemetrexed+Alimta) 8 days ago. Today the nausea is the worst so far and he vomited a little. How did it look for those of you who had the same combo (when did the nausea peak and then disappear)?

He got 3 different anti-nausea drugs to last the first 7 days, but they have all run out now. Wondering whether we should expect some rough days ahead or if it will start to get better already. 

Thank you!

Share this post


Link to post
Share on other sites

Aida,

Welcome here.

My chemotherapy during treatment was Taxol and Carboplatin, and nausea symptoms started about 2 days after infusion and lasted for 24 hours. My chemo nurse told me to take prescribed nausea medication a couple of hours before symptoms arose. She also said side effect symptoms are cyclical and repeat almost to the hour after each infusion. Therefore, I started keeping track of when my nausea and other side effects started. I found when I started my meds early, nausea symptoms were much reduced.

So, I think you should expect more nausea and charting the onset and duration of symptoms may be helpful in discussing remedies with his doctors.

Stay the course.

Tom

Share this post


Link to post
Share on other sites

Hi Tom,

thank you very much for your feedback. Good to hear that the symptoms are cyclical. We have started a chemo diary to take note of how the side effects are developing as the days go by, so will certainly be discussing this with the doctor. Hope this will come handy for the next cycle. 

Also, do you know if it’s generally ok to ask and take more nausea meds for as long as the symptoms persist? Or are there reasons why the doctors may need to limit their intake?

Thank you again!

Aida 

 

Share this post


Link to post
Share on other sites

Aida,

My mom took Carbo+Alimta+Keytruda for about 6 months.  My mom experienced some nausea with the combo.  Nausea came from a couple of things: 1) an actual side effect - docs have drugs to help with this, ask for more or ask for something different if the meds your dad has now aren't working. Don't let up until your dad's nausea lets up.  There is likely a cocktail of drugs that will help with the nausea, you just need to find the correct "cocktail".  Keep ahead of the nausea by taking the pills prior to nauseousness and keep taking them until nausea subsides.  2) Both times my mom was on chemo, she had horrid acid reflux that caused constant nausea that did not subside between treatments.  Once they figured out what was causing the constant nauseousness and treated it, it was much better.  She did not have a history of reflux prior to chemo.  If the traditional drugs for nausea do not help, perhaps acid reflux should be explored.

I hope this info helps a bit.

Take Care, 

Steff

Share this post


Link to post
Share on other sites

Aida,

I believe it best to consult with your dad's doctor to learn the length of time he might take nausea medication. My medical team told me the types and permitted duration for each prescription and I believe that varies based upon a lot of factors.

Chemotherapy and side effects are complicated medical challenges.

Stay the course.

Tom

Share this post


Link to post
Share on other sites

I am currently on Alimta and Carboplatin as a 2nd line chemo treatment ( I had cancerous nodules).

I have a very high tolerance for chemo ( 12 cycles of Folfox for Colon Cancer in 2007, 4 cycles of Gemzar + Carboplatin followed by 6 cycles of Taxol+ Carboplatin for NSCLC in 2017) and have had no nausea.

I think it is just the luck of the draw.

Share this post


Link to post
Share on other sites

×
×
  • Create New...